An inquest exploring the circumstances surrounding the death of eight inmates at the Barton Street jail has heard expert testimony about the limits of the overdose-reversing drug naloxone.
It’s a critical piece to April Tykoliz, whose brother Marty died at age 38, after being treated with naloxone and returned to his cell.
Although traces of other drugs were found, the coroner’s report determined it was an accident from acute methadone toxicity, causing a lack of oxygen to the brain.
Forensic toxicologist Karen Woodall testified that naloxone has a short life span, about an hour, while methadone like many other opioids can last much longer in the body.
“You have to make sure you’re giving the right dose,” she said, noting a person can slip back into drug toxicity.
Sometimes, multiple doses are needed, she told the jury, pointing to the importance of monitoring a person with a suspected overdose.
Kevin Egan, the lawyer representing Tykoliz at the inquest, said it’s a point of concern. “It’s very upsetting to learn that the manager of health care seemed to think Narcane lasted much longer than it does and that nobody seemed to be aware that Mr. Tykoliz should have been monitored much more frequently than he was.”
Egan says when Marty Tykoliz returned to his cell from the hospital, there was no nurse to check in on him at 10 p.m. and 6 a.m., that he had low blood pressure and was snoring deeply.
Woodall says she has come to regard those as “warning symptoms” after seeing them come up in multiple cases.
In 20 to 30 per cent of the death investigations she has worked on involving overdose, she testified, naloxone was administered.
© 2018 Global News, a division of Corus Entertainment Inc.